The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

It's about time I sought help.

Hello all! I just came across this page today as I googled how birth control can affect MAV.

I haven’t been officially diagnosed with MAV, but it seems I’m on my way and I’m wondering if there are others like me.

When I was 8 years old I had two seizures. The only reason they found was due to constipation (weird sounding I know). A couple months after that I went back to the doctor because I had daily headaches with nausea. The EEG from my 2 seizures was abnormal, but nothing definitive, so IBS was my cause.

Flash forward to college (2011 or 2012) and I’m sitting in class and feel all the sudden dizzy. From what I remember I may have had a headache the day before and chalked it up to the pain pills. (I was used to monthly headaches and no pills ever worked completely). Anyways, the dizziness just never stopped so I learned to live with it. I always associated it with my stomach issues and stopped drinking sodas and eating fried foods for a year. That didn’t really change anything.

So a few month ago my dizziness turned more into vertigo. Harder to walk straight, wobbly legs, the feeling of falling while seated. What I’ve been going through the past years has debilitated me to a degree and it’s getting worse. I don’t go on grocery stores if I can avoid it. I avoid bright lights and I haven’t driven on the freeway in over a year.

I finally decided it was time now that I’m somewhat more financially able. I was referred to an ENT to ran a EVG/ENG test and discovered a 29% caloric decrease. I was sent to get an MRI and still need to do vestibular rehab which I’m nervous about (I’m sure ya’ll understand the anxiety doing anything with these conditions).

Anywho. I’ve been prescribed Meclizine which helps a little, but I wish it would do more. This fight is exhausting.

Very happy to have found this site…hope we can help each other!

3 Likes

Hi and welcome to the site:-) you’ll find it a great space to educate yourself on MAV & get support. Reading your story I felt impressed by your strength having got on with the dizziness for years. I do hope you’ll find relief whether from meds or vestibular rehab or both.
If it turns out you have migraine issues you might find that a migraine preventative such as Amitriptyline taken more long term can help you. The flowchart at the end of this article is useful to get an idea of your options:
https://www.dizziness-and-balance.com/disorders/central/migraine/mav.html
Do you know if anything triggered the worsening in your dizziness symptoms a few months ago? Physical / emotional stress / diet change things like that?
Please know you’re not alone in finding this illness debilitating. It is, and it can be tough, but from having read the many recovery stories on this site I have hope MAV is not forever and we can get better :slight_smile: best of luck
PS. You mention stomach issues: dietary triggers can be worth looking into, there’s a lot of info online on migraine diet. I don’t avoid all the triggers but avoid alcohol, caffeine, chocolate, cows dairy, citrus fruit and fresh baked bread.

2 Likes

Hey Lucy. Thank you for your response.

I’ve been racking my brain trying to figure it out. I started working for my grandfather a year ago and I would notice these symptoms worsening occasionally, but now it’s an everyday thing. Two things I can think of is, I moved in with my boyfriend. I practically lived there before anyways, so only the stress of moving out of my place should have affected me and that’s been a couple months now. I also had started a new birth control brand. It had the same stuff as my old but I just found out while trying to re-up that I shouldn’t be taking estrogen because I have migraines with aura. So they changed it up and I’m hoping that will lessen the symptoms, but I know it’s probably not the underlying cause.

I’m also overweight which I’m sure is a cause, it’s just a difficult task to lose it. Especially when I can’t exercise with my condition.

1 Like

Hello Brit_Tino, welcome! Many people on here think that hormones can play a big role for some women, so your birth control pills might be more of a cause than you think. Helen (@Onandon03) will have some comments for you - I believe she’s linked some of her issues to hormones. If you use the search function on the site and search for “hormone” I think you’ll also find some discussions on the topic.

2 Likes

Hi @Brit_Tino, we all have a lot in common. One thing that struck me was your caloric testing result. Mine showed 79% Vestibular loss on my right. Would make you think the story ends there… cause and affect is pretty obvious. However, my Specialist (otoneurologist) says “nope, not the end of the story”. He stated “I can see how that was misread, but you definitively have Vestibular Migraine”.
Since you have classic migraine with aura, I’m suprised they gave you meclazine rather than starting straight away with a migraine preventative, which could help with both classic and vestibular migraine. Meclazine did nothing for me, actually I felt worse but I know others here take it occasionally and it treats them well.
Another something to research may be gastritis. Many people have dizziness / vertigo with gastritis and based on your digestive issues, it might be worth looking into.
Welcome to the forum!

My ENT has been leaning towards MAV, but it hasn’t been diagnosed yet. I was originally given meclizine at urgent care because I don’t have a PCP so I needed a referral.

Welcome to the forum. I second Manatee’s suggestion about doing a search here regarding hormones.

I understand about not being able to exercise. I really lost confidence in exercising for a long time. That and other things makes it hard to keep a good weight. I’m exercising more now, but I don’t push myself if I’m feeling unwell.

You are to be admired for living with your symptoms and carrying on with a reasonably normal life. I hope that the doctors can find an effective course of treatment for you.

1 Like

Thank you for your response. I did stumble across this page due to the hormone thing, but I will dive deeper.

As far as living with it so long, I think the anxiety is what gets me the most. I don’t like to go do things because I anticipate how I will feel. There was a time period where I wasn’t effected as much by it…but what I’m experiencing now is worse and daily. That’s why i finally decided I needed help. Hopefully we can find some stable treatment for me soon.

1 Like